Drought, Benton
- When
- July 10, 12:00 AM CST to July 31, 12:00 AM CST
- Where
- Benton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
A persistent ridge of high pressure across the region produced warmer than normal temperatures and below normal rainfall during the month of July. Mean temperatures for the month were 4 to 7 degrees above normal.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A persistent ridge of high pressure across the region produced warmer than normal temperatures and below normal rainfall during the month of July. Mean temperatures for the month were 4 to 7 degrees above normal. Rainfall for the month totaled only around an inch or less which was about 3 to 5 inches below normal. This caused the drought that began in June to worsen and expand across eastern Iowa, northwest and western Illinois and extreme northeast Missouri. According to the U.S. Drought Monitor, extreme northeast Missouri was in a D2 severe drought on July 3, 2012. By the 10th of July, the severe drought category also included much of eastern Iowa roughly north of Interstate 80, and northwest Illinois north of Highway 30. On July 17, the Drought Monitor classified all of eastern Iowa, northwest and western Illinois and extreme northeast Missouri as severe drought. However, due to the persistent heat and lack of rainfall the drought continued to worsen. By the last week of July, the entire region was either in a D2 severe or D3 extreme drought. Crops were showing stress due to the heat and reduced crop yields were being noted. Because the severe to extreme drought continued into August exact damage amounts to the crops are not known at this time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 9, 10:50 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1150 PM CDT MON JUL 9 2012 .AVIATION... VFR CONDITIONS EXPECTED TO BE DOMINANT THROUGH TUE EVE. ISOLD SHRA/TSRA CANNOT BE TOTALLY RULED OUT ONCE AGAIN TUE ESPECIALLY OVER SOUTHEAST IA WITH WEAK SFC CONVERGENCE AND SINCE CLOSE TO CONVECTIVE TEMPS. LIGHT AND VARIABLE WINDS WILL SHIFT TO E/NE 5-10 KTS OVRNGT THROUGH TUE. && .PREV DISCUSSION... /ISSUED 946 PM CDT MON JUL 9 2012/ UPDATE... CONVECTION HAS DIED OFF WITH SUNSET AND LOSS OF HEATING. LOOP OF IR SATL DOES SHOW CYCLONIC CIRCULATION OVER SOUTHERN WI WITH ATTENDANT AREA OF MID LEVEL CLOUDINESS. THIS FEATURE LOOKS TO SAG SLOWLY S/SW OVRNGT AND CANT RULE OUT AN ISOLD SHOWER MAINLY N/E OF QUAD CITIES... BUT WITH DRIER AIR LOOKING LIKE IT WILL EVENTUALLY MOVE IN ON DEVELOPING E LOW LEVEL FLOW IT WOULD APPEAR CHC OF MEASURABLE TOO SMALL FOR INCLUSION IN FCST. OTHERWISE... NO MAJOR CHGS TO REST OF FCST. WITH NO REAL CHANGE IN AIRMASS ANTICIPATE LOWS TO BE ONCE AGAIN MAINLY IN THE RANGE OF 60-65F WITH FEW FAVORED COOL SITES INTO THE U50S WITH ANY PROLONGED BOUT OF CLEAR SKIES. GRIDS/ZFP HAVE BEEN SENT. PREV DISCUSSION... /ISSUED 309 PM CDT MON JUL 9 2012/ SYNOPSIS... WEAK COOL FRONT HAS BECOME ACTIVE WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...EXTENDING ROUGHLY FROM RFD THROUGH DBQ...CID TO DSM AT 19Z. THE CONVECTION APPEARED TO BE AIDED BY AN UPSTREAM SHORTWAVE OVER SW MN EMBEDDED IN THE NW FLOW ALOFT. AHEAD OF THIS BOUNDARY...SUNSHINE AND DRY GROUND HAS BOOSTED TEMPERATURES INTO THE UPPER 80S TO LOWER 90S WHILE DEWPOINTS HAVE LOWERED INTO THE MID AND UPPER 50S. THIS FRONT...EXTENDING FROM SOUTHERN LAKE MI TO SW SD...WAS ALONG LEADING EDGE OF A CANADIAN AIRMASS ASSOCIATED WITH HIGH PRESSURE CENTERED OVER WESTERN ONTARIO AND NORTHERN ND. SHORT TERM...TONIGHT AND TUESDAY... THE INITIAL CHALLENGE IS SHORT TERM CONVECTIVE TRENDS AND RAIN CHANCES. OTHERWISE...CONCERN IS TEMPERATURES THAT WILL LIKELY DEVIATE FROM TYPICAL JULY DIURNAL CURVES DUE TO THE BUILDING DROUGHT CONDITIONS. THE WEAK BOUNDARY IS DEPICTED REACHING NEAR THE HIGHWAY 34 CORRIDOR BY MIDNIGHT...WHICH WILL LIKELY MARK THE SOUTHERN EXTENT OF RAIN CHANCES WITH THE DIURNALLY DRIVEN CONVECTION. THE NAM APPEARS ALONE IN DEPICTING A STRONGER...LAKE ENHANCED...CONVERGENCE AXIS THAT WOULD CONTINUE POSSIBLE SHOWERS OVER MUCH OF NW IL THROUGH THE NIGHT INTO TUESDAY MORNING...WHICH APPEARS OVERDONE DUE TO LIMITED MOISTURE. WITH LIMITED COVERAGE DUE TO THE AMBIENT DRY CONDITIONS...WILL LIMIT RAIN COVERAGE TO LESS THAN 30 PERCENT FOR THE REST OF THIS AFTERNOON INTO EVENING FOR ROUGHLY BETWEEN HIGHWAYS 30 AND 34. LACK OF SHEAR AND LIMITED INSTABILITY SHOULD ELIMINATE ANY SEVERE POTENTIAL BEYOND GUSTY WINDS...SMALL HAIL AND BRIEF DOWNPOURS FROM THE STRONGEST CELLS. AS WINDS TURN NORTHEAST TO EAST OVERNIGHT FOLLOWING THE FRONTAL PASSAGE...ANOTHER INFLUX OF DRIER AIR SHOULD LEAD TO ANOTHER COOL NIGHT WITH DEWPOINTS IN THE 50S AND MIN TEMPERATURES SIMILAR TO LAST NIGHT...FROM THE UPPER 50S TO MID 60S. TUESDAY...HIGH PRESSURE BUILDS EAST INTO THE WESTERN GREAT LAKES KEEPING A LIGHT E-NE LOW LEVEL FLOW INTO THE FORECAST AREA. WHILE THE OVERALL AIRMASS WILL BE SIMILAR TO TODAY WITH STEEP LOW LEVEL LAPSE RATES...THE EASTERLY WIND COMPONENT...AND SLIGHTLY LOWER DEWPOINTS SHOULD HOLD TEMPERATURES A FEW DEGREES COOLER THAN TODAY...FROM THE MID 80S NORTH TO AROUND 90 SOUTH. THIS IS STILL NEAR TO A FEW DEGREES ABOVE THE WARMEST GUIDANCE...WHICH IS STRUGGLING DUE TO THE DRY CONDITIONS. SHEETS LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY... THE LACK OF RAIN IS NOW BEING NOTICED IN THE DIURNAL TEMPERATURE SWING. MINS ARE A BIT COOLER AND MAXES ARE A BIT WARMER THAN GUIDANCE. THE MAIN QUESTION IS RAIN CHANCES OVER THE NEXT WEEK. MAINLY DRY CONDITIONS ARE EXPECTED TUESDAY NIGHT THROUGH THURSDAY ACROSS THE AREA. NO APPARENT TRIGGER CAN BE FOUND TO HELP GENERATE CONVECTION SO ONLY DIURNAL CU CLOUDS ARE EXPECTED. HOWEVER...ALL MODELS AGREE THAN A NEW UPPER LOW SHOULD DEVELOP AROUND WEDNESDAY IN THE MISSOURI BOOTHEEL. THIS FEATURE IS EXPECTED TO INFLUENCE THE WX LATE IN THE WEEK. THURSDAY NIGHT ON... MODEL CONSENSUS GENERALLY AGREES THAT THURSDAY NIGHT WILL BE DRY. THE FCST BECOMES MORE QUESTIONABLE STARTING FRIDAY. THE UPPER LOW PROJECTED TO DEVELOP IN THE MISSOURI BOOTHEEL OR LOWER OHIO VALLEY WILL SLOWLY DRIFT NORTH AS WEAK SHORTWAVES PASS BY TO THE NORTH. THE QUESTION THEN BECOMES WILL THE FRIDAY THROUGH MONDAY TIME PERIOD BE DRY. THE SHORT ANSWER TO THAT QUESTION IS NO. BASED ON THE TIME OF YEAR ONE CANNOT RULE OUT DIURNAL CONVECTION DEVELOPING. HOWEVER...THE DRY GROUND MEANS THAT THE EVAPOTRANSPIRATION RATE WILL BE BELOW NORMAL FOR DIURNAL CONVECTION. THUS OVERALL COVERAGE OF DIURNAL CONVECTION WILL PROBABLY BE IN THE 5 TO 15 PERCENT RANGE. LOCALIZED AREAS THAT GET RAIN WILL BE THE GENESIS REGION FOR DIURNAL CU AND SUBSEQUENT CONVECTION THE FOLLOWING DAY. ADDITIONALLY...FORECASTING CONVECTION IN THE FRIDAY THROUGH MONDAY TIME PERIOD WILL LIKELY NOT BECOME OBVIOUS UNTIL 3-6 HOURS PRIOR TO INITIATION EACH DAY AND THE CONVECTION WILL BE ISOLATED IN NATURE. ONE AREA MAY SEE RAIN WHILE ANOTHER A MILE AWAY MAY SEE NOTHING. BASED ON WHERE THE GLOBAL MODELS HAVE THE UPPER LOW DRIFTING...THE SOUTHEAST QUADRANT OF THE CWFA WOULD HAVE THE BETTER POSSIBILITY OF ANY PRECIPITATION ON FRIDAY AND THE SOUTHERN HALF OF THE CWFA FRIDAY EVENING. SATURDAY THROUGH MONDAY THE UPPER LOW IS CLOSE TO THE CWFA. THUS ISOLATED CONVECTION MAY BE POSSIBLE DURING THE AFTERNOON AND EVENING ACROSS THE ENTIRE AREA. HOWEVER...ONE MUST UNDERSTAND THAT A MAJORITY OF THE AREA WILL REMAIN DRY. 08 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 410 AM CDT MON JUL 9 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 410 AM CDT MON JUL 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. NICHOLS/12
The national radar mosaic for the moment the first event began.
10 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399817, 399818, 399819, 399820, 399821, 399822, 399823, 399824, 399825, 399826.